Kentucky, 2018Flood in Kentucky, August 9, 2018
August 9, 2018 · NWS PAH · 1 event in 1 county or zone
Numerous thunderstorms with heavy rain occurred along and south of a weak stationary front that extended from central Arkansas to southern Illinois. The storms slowed down or stalled, causing isolated flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous thunderstorms with heavy rain occurred along and south of a weak stationary front that extended from central Arkansas to southern Illinois. The storms slowed down or stalled, causing isolated flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 9, 5:41 AM CST, 3 hours 11 minutes earlier.
Area forecast discussion, Aug 9, 5:41 AM CST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
641 AM CDT Thu Aug 9 2018
.UPDATE...
Issued at 641 AM CDT Thu Aug 9 2018
The nice convective band lifting slowly northeast into southeast
Missouri and west Kentucky is not handled well by latest HRRR
data. Expect it to continue to lift northeast through the morning
and then bounce around the southern half of the area this
afternoon.
The AVIATION section has been updated for the 12Z TAF issuance.
&&
.SHORT TERM...(Today through Saturday night)
Issued at 307 AM CDT Thu Aug 9 2018
No echoes on radar as of 08Z. A weak surface cold front has
made it about half way south through the region. With only some
thin cirrus behind the front, fog is developing and some patchy
dense fog will be possible through daybreak. We will monitor
visibilities closely and if dense fog become widespread a Dense
Fog Advisory may be hoisted later this morning.
An upper-level low stands out very well over eastern Kansas on
recent water vapor satellite imagery. As the low slowly approaches
our area, it will support scattered to numerous showers and
thunderstorms along and south of the surface boundary roughly over
the southern half of the region late this morning through the
afternoon. This is the consensus of 00Z and later guidance, so
will have likely PoPs over much of this area.
There will be lull as we head into the evening, but as the upper
low begins to move southeast across the Quad State tonight, an
increase in coverage is expected over the southern half of the
area late this evening and overnight. This activity may linger
into Friday morning over the Pennyrile, but as the low progresses
farther east we should begin to dry out by midday throughout the
region. Neither shear, nor instability is impressive, but there
will be plenty of moisture, so our primary concerns will be
locally very heavy rainfall and lightning. With the persistent
upper forcing and the east-west boundary, some training will be
possible.
Beyond Friday morning, the convective potential is quite meager,
but not zero. Although the initial upper low/trough will push east
of the area our region will remain under general troughing aloft
with weak impulses potentially forcing rounds of convection.
Forecast confidence in timing convection later Friday through the
first half of the weekend is fairly low. We will emphasize the
diurnal forcing and have low chance PoPs areawide Saturday
afternoon, otherwise, PoPs will be very limited in area and
magnitude. Once again the primary concerns will be locally heavy
rainfall and lightning.
As for temperatures, southern portions of the area may struggle to
reach the middle 80s, while the northern portion of the area may
see upper 80s. With clouds and convection potentially lingering
into Friday, the eastern third of the area may not climb out of
the middle 80s. By Saturday, upper 80s will be the rule, with some
90 degree readings likely.
.LONG TERM...(Sunday through Wednesday)
Issued at 307 AM CDT Thu Aug 9 2018
At the beginning of the extended forecast period, the returning
trend toward drier weather appears to be expanding well beyond the
weekend, now extending into Monday night. The 00z Thursday
deterministic and ensemble version of the GFS, as will as the
Canadian guidance continue sharpen, deepen, and develop and intense
closed low become more cold core in nature over eastern Indiana and
Ohio by Sunday night. Earlier this week, the forecast mean trough
axis extending from the low in Ohio was further west and tapping
into a greater depth of moisture across eastern sections of the WFO
PAH forecast area. The model runs during the last 48 hours are
definitely pushing any chance of rain to the very edges of the
forecast area.
Likewise, the closed low development over KS/OK on Monday continues
to move more northeast with time, slowing the influx of moisture and
instability on the western side of the narrow ridge axis that
develops between the KS/OK low and the deep low over eastern Ohio
early Tuesday. The moisture and instability slowly moves in on
Tuesday, but does not bodily impact the WFO PAH forecast area until
Wednesday and Thursday. At this point, a lower PoP forecast for
Wednesday and Thursday of next week is warranted based on how well
the KS/OK low moisture and instability will be advected toward the
local area.
Temperatures at or below normal (maybe as much as 5 degrees
Fahrenheit) are expected for the extended forecast period.
&&
.AVIATION...
Issued at 641 AM CDT Thu Aug 9 2018
Thicker mid-level ceilings are spreading eastward across the area early
this morning. As they overspread an area any fog and low clouds
should dissipate. Still looking for scattered to numerous showers
and thunderstorms over the southern half of the area, possibly
impacting KCGI and KPAH with IFR or lower conditions
intermittently through at least the early afternoon. Guidance is
hammering on fog potential again tonight, but the models all have
solid mid-level ceilings, so left it out for now. Could see
another round of showers over KPAH overnight. This activity would
primarily impact west Kentucky.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...DRS
SHORT TERM...DRS
LONG TERM...Smith
AVIATION...DRS
Hazardous weather outlook, Aug 9, 2:23 AM CST, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
323 AM CDT Thu Aug 9 2018
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
323 AM CDT Thu Aug 9 2018
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
A few patches of dense fog will be possible mainly over southern
Illinois and the Evansville Tri State. Conditions should improve
by 8 AM.
Scattered to numerous thunderstorms are expected mainly over the
southern half of the region from late morning through the
afternoon. After a brief lull early this evening, another round of
scattered thunderstorms is possible late this evening and
overnight once again mainly in the southern half of the region.
Locally heavy rainfall and lightning will be the primary concerns.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A small chance of thunderstorms is forecast for all or a portion
of the region each day. Locally heavy rainfall and lightning will
be the primary concerns.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
DRS/Smith
In the hours before
Local storm report, Aug 9, 7:48 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
848 AM CDT THU AUG 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM HEAVY RAIN 2 E HICKMAN 36.56N 89.15W
08/09/2018 M2.28 INCH FULTON KY MESONET
2.28 INCHES OF RAIN RECORDED FROM 7 A.M. TO
8:30 A.M. AT THE KENTUCKY MESONET STATION IN
FULTON COUNTY.
&&
DWSFlood, Marshall
- When
- August 9, 8:52 AM CST to 10:30 AM CST
- Where
- Marshall County, 1 mi NW of Benton to 1 mi SW of Benton
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 36.880, -88.363
Water was over one lane of U.S. Highway 641 in downtown Benton.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Texas, August 9 to 11, 2018$400,000 · 50 kt wind · 4 events
- Flash Flooding and Dust Storm in Arizona, August 9 to 11, 20182 injured · $132,000 · 54 kt wind · 9 events
- Tornado and Flash Flood in New Mexico, August 9, 2018$300,000 · EF0 · 7 events
- Dust Storm and Hail in Nevada, August 9 to 11, 2018$170,000 · 1 in hail · 8 events
- Flooding and Damaging Winds in Massachusetts, August 9, 2018$58,000 · 50 kt wind · 10 events
- Damaging Winds and Heavy Rain in Arizona, August 9, 2018$48,000 · 61 kt wind · 6 events
- Damaging Winds and Lightning Strike in South Carolina, August 9, 20181 injured · $3,000 · 55 kt wind · 30 events
- Tornado and Hail in Wisconsin, August 9, 2018$51,000 · EF0 · 3 events
- Damaging Wind in Arizona, August 9, 2018$30,000 · 61 kt wind · 1 event
- Damaging Winds in New York, August 9, 2018$19,000 · 61 kt wind · 2 events
- Flash Flooding and Heavy Rain in Arizona, August 9 to 10, 2018$15,000 · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 9, 201850 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773426.